Alert archive / Montana / Blizzard Warnings in 2017
Blizzard Warning 2, NWS Glasgow, MT
NWS Glasgow, MT issued this blizzard warning at Mar 7, 2017, 12:30 PM MST for Roosevelt County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2017, 12:30 PM MST (19:30 UTC)
- Expired
- Mar 7, 2017, 6:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Glasgow, MT
County Roosevelt County, MT
The radar
The Glasgow radar (KGGW), 120 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
326 WWUS45 KGGW 071930 WSWGGW URGENT - WINTER WEATHER MESSAGE National Weather Service GLASGOW MT 1230 PM MST Tue Mar 7 2017 MTZ062-080100- /O.UPG.KGGW.WW.Y.0009.000000T0000Z-170308T0100Z/ /O.NEW.KGGW.BZ.W.0002.170307T1930Z-170308T0100Z/ Eastern Roosevelt- Including the city of Culbertson 1230 PM MST Tue Mar 7 2017 ...BLIZZARD WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING... The National Weather Service in GLASGOW has issued a Blizzard Warning...which is in effect until 6 PM MST this evening. The Winter Weather Advisory is no longer in effect. * TIMING...Through 6 pm this evening. * IMPACTS...Severe Driving conditions on Highways 16 and 2. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TEMPERATURES...In the lower 20s. * WIND CHILL...As low as 3 below. PRECAUTIONARY/PREPAREDNESS ACTIONS... Disorientation can occur quickly in low temperatures and white out conditions which can lead ot a life threatening situation. && $$ MTZ018-020-023>027-080100- /O.CON.KGGW.WW.Y.0009.000000T0000Z-170308T0100Z/ Daniels-Western Roosevelt-McCone-Richland-Dawson-Prairie-Wibaux- Including the cities of Scobey, Wolf Point, Poplar, Circle, Sidney, Fairview, Glendive, Richey, Terry, and Wibaux 1230 PM MST Tue Mar 7 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * TIMING...Through 6 pm this evening. * IMPACTS...Blowing snow and drifts to a couple feet deep. * WINDS...Northwest 30 to 40 mph with gusts up to 50 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for blowing snow means that visibilities will be limited due to strong winds blowing snow around. Use caution when traveling...especially in open areas. && $$
2 follow-up statements
339 WWUS45 KGGW 072236 WSWGGW URGENT - WINTER WEATHER MESSAGE National Weather Service GLASGOW MT 336 PM MST Tue Mar 7 2017 MTZ062-080100- /O.CON.KGGW.BZ.W.0002.000000T0000Z-170308T0100Z/ Eastern Roosevelt- Including the city of Culbertson 336 PM MST Tue Mar 7 2017 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * TIMING...Through 6 pm this evening. * IMPACTS...Severe driving conditions on Highways 16 and 2. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means that winds of 35 mph or higher with snow and/or blowing snow will reduce visibility to less than a quarter mile for at least 3 hours. && $$ MTZ021-060-081045- /O.NEW.KGGW.WW.Y.0010.170308T0900Z-170308T2300Z/ /O.NEW.KGGW.WS.A.0003.170309T1200Z-170309T2300Z/ Petroleum-Southwest Phillips- Including the cities of Winnett and Zortman 336 PM MST Tue Mar 7 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 4 PM MST WEDNESDAY... ...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY AFTERNOON... The National Weather Service in Glasgow has issued a Winter Weather Advisory for accumulating snow...which is in effect from 2 AM to 4 PM MST Wednesday. A Winter Storm Watch has also been issued. This Winter Storm Watch is in effect from late Wednesday night through Thursday afternoon. * ACCUMULATIONS...Snow accumulation of 1 to 3 inches. * TIMING...2 AM to 4 PM Wednesday, then again from late Wednesday night through Thursday afternoon. * IMPACTS...The snow will create snow covered roads and reduced visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. && $$ MTZ018-020-023>027-080100- /O.CON.KGGW.WW.Y.0009.000000T0000Z-170308T0100Z/ Daniels-Western Roosevelt-McCone-Richland-Dawson-Prairie-Wibaux- Including the cities of Scobey, Wolf Point, Poplar, Circle, Sidney, Fairview, Glendive, Richey, Terry, and Wibaux 336 PM MST Tue Mar 7 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * TIMING...Through 6 pm this evening. * IMPACTS...Reduced visibilities in blowing snow, and potential drifting snow. * WINDS...Northwest 30 to 40 mph with gusts up to 50 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for blowing snow means that visibilities will be limited due to strong winds blowing snow around. Use caution when traveling...especially in open areas. && $$ MTZ016-022-059-081045- /O.NEW.KGGW.WS.A.0003.170309T1200Z-170309T2300Z/ Central and Southeast Phillips-Garfield-Northern Phillips- Including the cities of Malta, Saco, Jordan, and Whitewater 336 PM MST Tue Mar 7 2017 ...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY AFTERNOON... The National Weather Service in Glasgow has issued a Winter Storm Watch...which is in effect from late Wednesday night through Thursday afternoon. * ACCUMULATIONS...Snow accumulation of up to 1 to 3 inches. * TIMING...Late Wednesday night through Thursday afternoon. * IMPACTS...The snowfall will create snow covered roadways and reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow, sleet, or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
237 WWUS45 KGGW 080117 WSWGGW URGENT - WINTER WEATHER MESSAGE National Weather Service GLASGOW MT 617 PM MST Tue Mar 7 2017 MTZ062-080600- /O.EXP.KGGW.BZ.W.0002.000000T0000Z-170308T0100Z/ /O.NEW.KGGW.WW.Y.0011.170308T0117Z-170308T0700Z/ Eastern Roosevelt- Including the city of Culbertson 617 PM MST Tue Mar 7 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT... ...BLIZZARD WARNING HAS EXPIRED... The National Weather Service in GLASGOW has issued a Winter Weather Advisory for blowing snow...which is in effect until midnight MST tonight. * TIMING...Until midnight tonight. * IMPACTS...Snow and blowing snow causing drifting on the roads. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph gradually decreasing through the rest of the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winter Weather Advisory for blowing snow means that visibilities will be limited due to strong winds blowing snow around. Use caution when traveling...especially in open areas. && $$ MTZ018-020-024-080600- /O.EXP.KGGW.WW.Y.0009.000000T0000Z-170308T0100Z/ /O.NEW.KGGW.WW.Y.0011.170308T0117Z-170308T0700Z/ Daniels-Western Roosevelt-Richland- Including the cities of Scobey, Wolf Point, Poplar, Sidney, and Fairview 617 PM MST Tue Mar 7 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT... ...WINTER WEATHER ADVISORY HAS EXPIRED... The National Weather Service in GLASGOW has issued a Winter Weather Advisory for blowing snow...which is in effect until midnight MST tonight. * TIMING...Until midnight tonight. * IMPACTS...Snow and blowing snow causing drifting on the roads. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph gradually decreasing through the rest of the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winter Weather Advisory for blowing snow means that visibilities will be limited due to strong winds blowing snow around. Use caution when traveling...especially in open areas. && $$ MTZ023-025>027-080230- /O.EXP.KGGW.WW.Y.0009.000000T0000Z-170308T0100Z/ McCone-Dawson-Prairie-Wibaux- Including the cities of Circle, Glendive, Richey, Terry, and Wibaux 617 PM MST Tue Mar 7 2017 ...WINTER WEATHER ADVISORY HAS EXPIRED... The winds have decreased across the area and conditions will continue to improve through the evening. $$ MTZ019-080600- /O.NEW.KGGW.WW.Y.0011.170308T0117Z-170308T0700Z/ Sheridan- Including the cities of Plentywood and Medicine Lake 617 PM MST Tue Mar 7 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT... The National Weather Service in GLASGOW has issued a Winter Weather Advisory for blowing snow...which is in effect until midnight MST tonight. * TIMING...Until midnight tonight. * IMPACTS...Snow and blowing snow causing drifting on the roads. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph gradually decreasing through the rest of the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winter Weather Advisory for blowing snow means that visibilities will be limited due to strong winds blowing snow around. Use caution when traveling...especially in open areas. && $$ MTZ021-060-080600- /O.CON.KGGW.WW.Y.0010.170308T0900Z-170308T2300Z/ /O.CON.KGGW.WS.A.0003.170309T1200Z-170309T2300Z/ Petroleum-Southwest Phillips- Including the cities of Winnett and Zortman 617 PM MST Tue Mar 7 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 AM TO 4 PM MST WEDNESDAY... ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY AFTERNOON... * ACCUMULATIONS...Snow accumulation of 1 to 3 inches are possible with the first system late tonight and early Wednesday afternoon. The second system late Wednesday night into Thursday will bring an additional 4 or more inches of snow. * IMPACTS...The snow will create hazardous driving conditions as well as cause issues for newborn livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that hazardous road conditions can be expected. Be prepared for snow covered roads and limited visibilities, and use caution while driving. Take caution for newborn livestock as the accumulating snowfall may make it difficult for them to warm up. && $$ MTZ016-022-059-080600- /O.CON.KGGW.WS.A.0003.170309T1200Z-170309T2300Z/ Central and Southeast Phillips-Garfield-Northern Phillips- Including the cities of Malta, Saco, Jordan, and Whitewater 617 PM MST Tue Mar 7 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY AFTERNOON... * ACCUMULATIONS...Snow accumulation of more than 4 inches is possible with a system coming in late Wednesday night through Thursday. * IMPACTS...Hazardous driving conditions can be expected along with issues for newborn livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch for snow means that hazaroud road conditions can be expected. Be prepared for snow covered roads and limited visibilities, and use caution while driving. Take caution for newborn livestock as the accumulating snowfall may make it difficult for them to warm up. && $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this blizzard warning went out at Mar 7, 8:47 AM MST, 3 hours 43 minutes earlier.
Area forecast discussion, Mar 7, 8:47 AM MST, 3 hours 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service GLASGOW MT 847 AM MST Tue Mar 7 2017 .SHORT TERM...for northeast Montana...today through Thu... .Updated aviation discussion below... An update was sent out at 700 am to account for the lower amounts of blowing/drifting snow. TFJ Previous Discussion... Tight surface gradient will continue over Northeast Montana today with deep surface low over Ontario and surface high over Alberta and North Central Montana. This will bring gusty NW winds across the forecast area today. The high to the west will also allow for a dry and cool day with highs 5 to 10 degrees below normal. The surface high will move through Eastern Montana this evening. Late tonight and Wednesday morning, moisture will overrun a frontal boundary to the west of the forecast area. This moisture will bring snow to the southwest part of the forecast area where locations like Winnett could see an inch or two of accumulation. At this point, there may not be enough snow for a winter weather advisory. Overrunning diminishes by afternoon on Wednesday as a shortwave trough moves along the MT/Canada border. Models differ on where precipitation will be Wednesday afternoon and night will mention a chance of snow. Models bring another round of overrunning snow to Central and possibly Eastern Montana on Thursday but they differ on how far east the snow will occur. The GFS and NAM wants to keep the snow south and west of the forecast area and keep it dry with the Arctic high over Saskatchewan. Meanwhile, the ECMWF brings it through most of Northeast Montana. Will mention a chance of snow SW and slight chance NE for now. Temperatures will feel more like January with highs in the teens north and 20s south. Forrester .LONG TERM...Thu night through Tue... The extended period begins Thursday evening with a long-wave upper level ridge over the far west and a longer wave trough anchored by the Hudson Bay low. This places a northwest flow aloft over Northeast Montana with our CWA on the cold side of the stationary boundary. A storm system off the Pac-NW coast will be ejecting Pacific moisture into the Northern Rockies. As the trough/storm pushes inland it sends the ridge east. The moisture flows over the cold boundary, spreading accumulating snow across our area Friday and Friday night. There will be a break in the action for Saturday, but a quick moving disturbance in the upper flow brings another round of moisture into the Northwest and Montana beginning Saturday night, then accumulating snow for Sunday and possibly Sunday night. With another ridge, there will be another break for Monday before the next round of more scattered precipitation shows up for Tuesday. Temperatures are expected to remain below normal for this time of year, as much as 20F degrees below normal. A return to more normal highs and lows should occur by the middle of next week. Templer && .AVIATION... VFR for KGGW and KOLF, but MVFR for KSDY and KGDV today in blowing ground snow. The large, stacked-up low/winter storm moves into southern Manitoba and Ontario, but its effects will continue today in the wind it produces across the storm's rear flank, over Northeast Montana. By late morning, winds above 700mb will also become northwesterly, mixing down and reinforcing. Winds: Northwest 20-25 kts sustained and gusts to 35 kts. Some isolated higher gusts will be possible. Templer/Mickelson && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Hazardous weather outlook, Mar 7, 3:23 AM MST, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service GLASGOW MT 323 AM MST Tue Mar 7 2017 MTZ017-023-025>027-059-081030- Central and Southern Valley-McCone-Dawson-Prairie-Wibaux- Northern Phillips- 323 AM MST Tue Mar 7 2017 This Hazardous Weather Outlook is for portions of northeast Montana. * Potential Impacts: Snow. * Timing: Thursday Night and Friday. * Snow Accumulation: There is uncertainty in the timing and track of the storm system at this time. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. && MTZ016-021-022-060-081030- Central and Southeast Phillips-Petroleum-Garfield- Southwest Phillips- 323 AM MST Tue Mar 7 2017 This Hazardous Weather Outlook is for portions of northeast Montana. * Potential Impacts: Snow. * Timing: Tonight and Wednesday Morning and again Thursday Night and Friday. * Snow Accumulation: Tonight and Wednesday, 1 to 2 inches with highest amounts near Winnett. Thursday Night and Friday, there is uncertainty in the timing and track of the storm system at this time. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. && MTZ018>020-024-061-062-081030- Daniels-Sheridan-Western Roosevelt-Richland-Northern Valley- Eastern Roosevelt- 323 AM MST Tue Mar 7 2017 This Hazardous Weather Outlook is for portions of northeast Montana. * Potential Impacts: Areas of Blowing Snow. * Timing: Today. * Blowing Snow: Northwest winds 25 to 35 mph will create areas of blowing snow today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 9:31 AM MST | High Wind Warning | GGW | Sheridan | 8 hr |
| Mar 7, 9:38 AM MST | Winter Weather Advisory | GGW | Daniels, Dawson, McCone, Prairie, Richland, Roosevelt and 1 more | 8 hr |
| Mar 7, 3:36 PM MST | Winter Storm Watch | GGW | Garfield, Petroleum, Phillips | 36 hr |
| Mar 7, 3:36 PM MST | Winter Weather Advisory | GGW | Petroleum, Phillips | 21 hr |
Nearby
Blizzard Warnings in Montana, 2017Every blizzard warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.